Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, April 10, 2013

April 10, 2013 · NWS PHI · 11 events in 4 counties and zones

An unseasonably warm air mass just south of a slowly moving cold front combined to produce strong to severe thunderstorms mainly across the Poconos and Lehigh Valley during the late afternoon and early evening of the 10th. The severe thunderstorms that did occur produced both large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably warm air mass just south of a slowly moving cold front combined to produce strong to severe thunderstorms mainly across the Poconos and Lehigh Valley during the late afternoon and early evening of the 10th. The severe thunderstorms that did occur produced both large hail and damaging winds. About 400 Pennsylvania Power and Light customers lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 10, 2:51 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 10, 2:51 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EDT WED APR 10 2013

.SYNOPSIS...
A WEAK COLD FRONT WILL CONTINUE TO SAG SOUTH TOWARDS THE REGION
TONIGHT WHILE A STRONGER SURFACE LOW PRESSURE MOVES EASTWARD ALONG
IT. THE FRONT COULD PUSH THROUGH THE REGION ON THURSDAY AND STALL TO
OUR SOUTH BEFORE LIFTING BACK NORTH AS A WARM FRONT ON FRIDAY. A
STRONGER COLD FRONT WILL SWEEP THROUGH BY EARLY SATURDAY MORNING.
HIGH PRESSURE THEN MOVES BACK IN LATER ON SATURDAY AND SLOWLY SLIDES
OFF THE COAST ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AT 300 PM, THE SKY OVER OUR FORECAST AREA WAS MOSTLY SUNNY WITH A
WEST TO SOUTHWEST WIND AT MOST LOCATIONS. THERE WAS A SURFACE
BOUNDARY THAT EXTENDED FROM SUSSEX COUNTY, NEW JERSEY SOUTHWARD
ACROSS MORRIS COUNTY AND SOMERSET COUNTY AND THEN DOWN ALONG THE
EASTERN EDGE OF MERCER COUNTY AND BURLINGTON COUNTY TO THE ATLANTIC
CITY VICINITY. THE BOUNDARY WAS DRIFTING WESTWARD. TEMPERATURES WERE
WELL INTO THE 80S AT MOST LOCATIONS TO THE WEST OF THE BOUNDARY WITH
SOME RECORD HIGH TEMPERATURES ALREADY OCCURRING. READINGS WERE IN
THE 70S AND 60S TO THE EAST OF THE FRONT WITH THE EASTERLY WIND
COMING OFF THE OCEAN.

THE FRONTAL BOUNDARY SHOULD CONTINUE TO DRIFT INLAND DURING THE
EVENING. MEANWHILE, A LINE OF SHOWERS AND THUNDERSTORMS WILL
APPROACH FROM THE WEST. THE CONVECTION EXTENDED FROM NORTH CENTRAL
PENNSYLVANIA TO THE SOUTHWESTERN PART OF THE COMMONWEALTH AT MID
AFTERNOON. IT SHOULD BEGIN TO DIVE TOWARD THE SOUTHEAST AND INTO AN
AREA OF INCREASINGLY UNSTABLE AIR OVER THE SOUTHERN PART OF OUR
FORECAST AREA. THE SHOWERS AND THUNDERSTORMS SHOULD REACH OUR
NORTHWESTERN COUNTIES AROUND 5 OR 6 PM. THE LINE MAY ARRIVE ALONG
THE INTERSTATE 95 CORRIDOR AROUND 8 PM AND IT IS EXPECTED TO PASS
OFF THE COAST AROUND 10 PM. THE STORM PREDICTION CENTER CONTINUES TO
HAVE MOST OF OUR REGION UNDER THEIR SLIGHT RISK OF SEVERE WEATHER
DESIGNATION. THERE REMAINS THE POTENTIAL FOR GUSTY WINDS WITH ANY
THUNDERSTORMS THAT MOVE THROUGH OUR REGION THIS EVENING.

SHOWERS MAY LINGER IN OUR REGION AFTER THE MAIN CONVECTION PASSES TO
OUR EAST. THE CHANCE FOR SHOWERS OVERNIGHT WILL BE GREATER ACROSS
OUR NORTHERN COUNTIES THAN IN THE SOUTH. THE CONVECTION MAY CAUSE
THE FRONTAL BOUNDARY TO LIFT TO THE NORTH A BIT BEFORE IT BEGINS TO
SETTLE BACK TO THE SOUTH LATE TONIGHT. BASED ON THE TRENDS IN THE
GUIDANCE, IT LOOKS AS THOUGH THE FRONT MAY EXTEND FROM AROUND
ALLENTOWN TO NORTHEAST PHILADELPHIA TO OCEAN CITY, NEW JERSEY NEAR
DAYBREAK ON THURSDAY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE FRONTAL BOUNDARY WILL CONTINUE TO SINK TO THE SOUTHWEST ON
FRIDAY. A COOL NORTHEAST TO EAST FLOW WILL CAUSE TEMPERATURE TO BE
ABOUT 20 DEGREES COOLER THAN THOSE OF TODAY AT MOST LOCATIONS. WE
ARE FORECASTING MAXIMUM TEMPERATURES MAINLY IN THE 60S WITH SOME 50S
IN THE NORTH AND SOME 70S ON THE UPPER DELMARVA WHERE THE FRONT WILL
ARRIVE LAST.

A DECK OF STRATUS IS EXPECTED TO BE DRAWN OFF THE OCEAN AND OVER OUR
REGION ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
TOUGH SITUATION ON FRIDAY IN TERMS OF FORECAST HIGHS ON FRIDAY WITH
MOS GUIDANCE NORTH OF THE DELMARVA OFF BY NEARLY 20 DEGREES FROM ONE
ANOTHER. FRONTAL POSITION IS KEY TO THE SITUATION PROVIDING EITHER A
DAMP EASTERLY FLOW OR WARMER SOUTHERLY FLOW. THE 12Z NAM IS
CONSIDERED THE OUTLIER FOR THIS LONGTERM PACKAGE AND HAS THE FRONT
SAGGING ALL THE WAY THROUGH PHILLY INTO NORTHERN DELMARVA. THE
REMAINING OPERATION 12Z GUIDANCE, EXCLUDING THE EURO WHICH WAS NOT
READILY AVAILABLE FOR THIS ANALYSIS, SHOWS IT SAGGING SOUTH BUT THEN
AS THE SURFACE WAVE TO OUR WEST MOVES EASTWARD IT PULLS THE FRONT
BACK NORTH AND THE SURFACE WINDS VEER SOUTHWARD. DECIDED TO USE A
CONTINUITY FORECAST WITH HIGHS ON FRIDAY AND BLENDED IN SOME MET/MAV
GUIDANCE.

ONE THING THAT IS FOR SURE ON FRIDAY IS A RATHER ANOMALOUS
PWAT SURGE INTO OUR REGION AHEAD OF AN APPROACHING COLD FRONT FROM
THE WEST. PWAT VALUES JUMP UP TO 1.5 INCHES SO THERE IS PLENTY OF
MOISTURE TO TAP INTO. WE MAINTAIN THE HEAVY RAINFALL IN OUR GRIDS
AND PER HPC QPF AREAS NORTH OF THE METRO MAY RECEIVE UPWARDS OF
1-1.25 INCHES OF RAIN THROUGH FRIDAY AFTERNOON. WE DO NOT ANTICIPATE
RIVER FLOODING AT THIS TIME AS THE FRONT IS RATHER QUICK MOVING AND
SO SHOULD ANY CONVECTION THAT FIRES UP ALONG IT...BETTER CHANCE
SOUTH OF PHILLY WITHIN THE TRUE WARM SECTOR. SOME GUIDANCE SHOWING A
DECENT AMOUNT OF INSTABILITY WORKING IN ALONG WITH HIGHER SHEAR,
THEREFORE SOME STRONG/SEVERE CONVECTION CANNOT BE RULED OUT
ESPECIALLY IF WE CAN ERODE ANY STABLE LOW-LEVEL ENVIRONMENT. AS OF
NOW, WE HELD OFF ON ANY ENHANCED WORDING IN THE FORECAST WITH THIS
SYSTEM DUE TO DETAIL UNCERTAINTIES.

THE FRONT MOVES OFF THE COAST FRIDAY NIGHT AND A WESTERLY SURFACE
FLOW TAKES OVER. THE UPPER LEVEL TROUGH WILL BE JUST TO THE
NORTH-NORTHEAST OF OUR REGION WHICH KEEPS ITS COLD POOL LINGERING
THROUGH THE DAY ON SATURDAY. STEEPER LOW-LEVEL LAPSE RATES PROVIDE
THE CHANCE FOR ISOLATED SHOWERS ACROSS OUR NORTHERN ZONES. A TIGHT
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW TO OUR EAST AND AN
APPROACHING HIGH PRESSURE TO OUR WEST WILL KEEP BREEZY CONDITIONS ON
SATURDAY. THE HIGH SHOULD CREST OVER THE REGION ON SUNDAY AND THE
WINDS WILL BEGIN TO RELAX AND THE SKIES SHOULD BE CLEAR.
TEMPERATURES WILL ALSO BE CLIMBING AGAIN UNDER A MOSTLY
WESTERLY FLOW.

ON MONDAY HIGH PRESSURE IS LIKELY TO BE IN PLACE TO OUR SOUTHEAST
RESULTING IN SOUTHERLY AND SOUTHWEST FLOW INTO THE REGION ALONG WITH
DRY AND WARM CONDITIONS. LOW PRESSURE IS LIKELY TO DEVELOP ALONG THE
GULF COAST AROUND THE MONDAY TIMEFRAME IN RESPONSE TO A DIGGING
SHORTWAVE IN THE SOUTHERN PLAINS. MODEL AGREEMENT HAS IMPROVED FROM
OVERNIGHT RUNS LEADING TO INCREASED CONFIDENCE THIS FEATURE WILL
TRACK SOUTH OF THE REGION. WENT A TOUCH ABOVE HPC GUIDANCE FOR TEMPERATURES
AFTER SEEING THE 12Z GFS COME IN MUCH WARMER THAN PREVIOUS RUNS,
EVEN WARMER THAN THE EC IN SPOTS. IF A TREND IS TO BE ESTABLISHED IT
MAY TO WHERE TO TEMPERATURES MAY NEED TO BE RAISED SOME MORE IF
STRONG SOUTHERLY FLOW IS REALIZED.  DID NOT DEVIATE MUCH FROM MODEL
AND HPC GUIDANCE ON WINDS FROM MONDAY THROUGH WEDNESDAY. WE MAY HAVE SOME
STRONG WIND GUSTS MONDAY AFTERNOON BUT WINDS SHOULD STAY BELOW ADV
CRITERIA. A FRONTAL BOUNDARY MAY BEGIN TO APPROACH THE REGION ON
WEDNESDAY. THE GFS IS MOST AGGRESSIVE BRINGING THIS IN LATE TUESDAY
WHILE THE EC AND CMC HOLD ANY INFLUENCES FROM THE BOUNDARY TILL LATER
WEDNESDAY AND BEYOND THIS FORECAST PERIOD. THE EC ENSEMBLE MEAN
APPEARS TO HOLD A STRONGER RIDGE IN PLACE FOR THIS PERIOD COMPARED
TO THE OP RUN AS WELL. WITH UNCERTAINTIES IN THE TIMING AND BEING
SEVERAL DAYS AWAY WILL PLACE LOW/SLIGHT CHANCE THUNDERSTORMS FOR
TUESDAY AND WEDNESDAY. THIS FRONT MAY BRING SOME UNSETTLED WX TO THE
REGION BUT WILL NOT GO INTO DETAILS ATTM BEING SEVERAL DAYS AWAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE ANTICIPATED FOR THE LATE AFTERNOON WITH A LINE OF
SHOWERS AND THUNDERSTORMS ARRIVING FOR THIS EVENING. THE MOST LIKELY
TIME FOR THE LINE OF SHOWERS AND THUNDERSTORMS AT KRDG AND KABE IS
IN THE 2100Z TO 2300Z TIME FRAME. THE CONVECTION SHOULD REACH KTTN,
KPNE, KPHL AND KILG IN THE 2300Z TO 0100Z RANGE. A SOUTHWEST WIND
AROUND 8 TO 12 KNOTS WITH GUSTS INTO THE TEENS IS ANTICIPATED BEFORE
THE PRECIPITATION ARRIVES. GUSTY WIND ARE POSSIBLE WITH ANY
THUNDERSTORMS. WE HAVE INCLUDED SOME MENTION OF GUSTS TO 35 KNOTS.

ONCE THE THUNDERSTORMS MOVE TO OUR EAST, MAINLY VFR CONDITIONS ARE
EXPECTED OVERNIGHT WITH A LIGHT WIND AND LINGERING LIGHT SHOWERS,
ESPECIALLY AROUND KABE AND KTTN. A FRONTAL BOUNDARY WILL PUSH DOWN
FROM THE NORTHEAST DURING THE LATE NIGHT HOURS AND ON THURSDAY. IT
WILL CAUSE A WIND SHIFT TO THE NORTHEAST AND A STRATUS DECK IS
EXPECTED TO FOLLOW IN ITS WAKE. MAINLY MVFR CEILINGS ARE ANTICIPATED
FOR THURSDAY.

OUTLOOK...
FRIDAY...SUB-VFR CONDITIONS EXPECTED WITH NUMEROUS SHOWERS AND
POSSIBLE THUNDERSTORMS. THE RAIN MAY BE HEAVY AT TIMES, ESPECIALLY LATE
FRIDAY MORNING. EAST WINDS 10-20 KNOTS PROBABLY TURN SOUTHERLY
FOR A TIME FRIDAY, THEN BECOMING WESTERLY LATE FRIDAY.

FRIDAY NIGHT THROUGH MONDAY...MAINLY VFR. WEST-NORTHWEST WINDS
GENERALLY 10-20 KNOTS.

&&

.MARINE...
A FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS NORTHERN NEW JERSEY
AND THE COASTAL WATERS OFF NEW JERSEY DURING THE NIGHT. A LINE OF
SHOWERS AND THUNDERSTORMS FROM THE WEST MAY ARRIVE THIS EVENING. THE
FRONTAL BOUNDARY IS FORECAST TO PROGRESS TO THE WEST AND SOUTH FROM
LATE TONIGHT INTO THURSDAY. THE FLOW OVER THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE WILL SETTLE INTO THE NORTHEAST AND EAST. WIND
SPEEDS ARE FORECAST TO REMAIN BELOW 25 KNOTS FOR TONIGHT AND
THURSDAY AND WAVE HEIGHTS SHOULD STAY UNDER 5 FEET.

OUTLOOK...
COMPLEX LOW PRESSURE SYSTEM WITH ASSOCIATED STALLING FRONTAL
BOUNDARY WILL BE DRAPPED SOMEWHERE ACROSS OUR WATERS ON FRIDAY.
TO THE NORTH OF THIS BOUNDARY WE WILL HAVE AN EASTERLY FLOW WHILE
THE SOUTH WILL HAVE A SOUTHERLY FLOW. WITHIN THE SOUTHERLY FLOW
WILL WE WILL START TO SEE SEAS BUILDING CLOSE TO 5 FEET ON FRIDAY
WHILE THE EASTERLY FLOW LOOKS TO PRODUCE SOME STRONG SMALL CRAFT
ADVISORY GUSTS. THAT BEING SAID WE HAVE RAISED THE SCA FLAG FOR
LITTLE EGG NORTH ON FRIDAY...FOR THE TIME BEING. FURTHER SOUTH
WILL LIKELY NEED TO BE ADDED BY LATER SHIFTS.

A COLD FRONT WILL THEN SWEEP THROUGH LATER ON FRIDAY WITH A LOT OF
RAINFALL AND POSSIBLE THUNDERSTORMS. HIGH PRESSURE THEN MOVES BACK
IN FOR A MAJORITY OF THE WEEKEND WITH WEST WINDS AND RELAXING
CONDITIONS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THURSDAY TO 8 PM EDT FRIDAY FOR
     ANZ450-451.

&&

SYNOPSIS...GAINES/HEAVENER
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...GAINES/GORSE/HEAVENER
AVIATION...GAINES/IOVINO/HEAVENER
MARINE...GAINES/IOVINO/HEAVENER
Hazardous weather outlook, Apr 10, 2:57 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT WED APR 10 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-112000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
357 PM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF SOME GUSTY THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND POSSIBLE THUNDERSTORMS WITH DOWNPOURS ARE ANTICIPATED
FOR THURSDAY NIGHT AND FRIDAY MORNING. POOR DRAINAGE FLOODING WILL
BE POSSIBLE, AND ANY STRONGER STORMS COULD PRODUCE LOCALLY GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-112000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 PM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF SOME GUSTY THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND POSSIBLE THUNDERSTORMS ARE ANTICIPATED FOR THURSDAY
NIGHT AND FRIDAY MORNING. ANY STRONGER STORMS COULD PRODUCE
LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 10, 3:53 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT WED APR 10 2013

PAZ054-055-102245-
CARBON PA-MONROE PA-
453 PM EDT WED APR 10 2013

...STRONG THUNDERSTORMS WILL AFFECT CARBON AND MONROE COUNTIES...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO SEVERE THUNDERSTORMS IN NORTH CENTRAL
PENNSYLVANIA...NEAR SUNBURY...MOVING EAST AT 40 MPH. THESE
THUNDERSTORMS MAY MOVE INTO WESTERN CARBON COUNTY AND NORTHERN
MONROE COUNTY BY 600 PM. BRIEF HEAVY DOWNPOURS AND WIND GUST IN
EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS...AND SEVERE
THUNDERSTORM WARNINGS MAY BE NECESSARY IF THEY INTENSIFY.

LAT...LON 4116 7515 4114 7508 4109 7503 4109 7498
      4099 7513 4095 7515 4093 7521 4086 7529
      4078 7568 4073 7576 4091 7600 4100 7575
      4102 7574 4105 7578 4110 7576 4114 7569
      4113 7564 4123 7554 4126 7513

FORECASTER:JJM

The radar

The Binghamton radar (KBGM), 127 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Monroe

When
April 10, 4:25 PM EST
Where
Monroe County, Canadensis
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -75.250

A severe thunderstorm dropped quarter size hail in Canadensis (Barrett Township).

Thunderstorm Wind, Monroe

When
April 10, 4:50 PM EST
Where
Monroe County, 0.85 mi S of East Stroudsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.008, -75.180

A severe thunderstorm knocked down a couple of trees in East Stroudsburg. One fell across Burson Street.

Thunderstorm Wind, Monroe

When
April 10, 4:58 PM EST
Where
Monroe County, 0.42 mi SW of Effort
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.926, -75.436

A severe thunderstorm knocked down a couple of trees onto wires on Gilbert Road in Chestnuthill Township.

Hail, Monroe

When
April 10, 5:00 PM EST
Where
Monroe County, East Stroudsburg
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -75.180

A severe thunderstorm also dropped quarter size hail in East Stroudsburg.

Thunderstorm Wind, Lehigh

When
April 10, 5:28 PM EST
Where
Lehigh County, 0.84 mi E of Newhard
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
40.720, -75.604

A severe thunderstorm knocked down a few trees and power lines in Washington Township in and around Old Post Road. One man's head was injured when part of a tree fell on him. Chainsaws were needed to remove the downed trees from the roadway.

Hail, Lehigh

When
April 10, 5:50 PM EST
Where
Lehigh County, Allentown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -75.480

A thunderstorm dropped penny size hail in Allentown.

Thunderstorm Wind, Lehigh

When
April 10, 5:50 PM EST
Where
Lehigh County, 2.21 mi ESE of West Catasauqua
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.640, -75.440

A severe thunderstorm knocked down a few trees between Allentown and Bethlehem.

Hail, Northampton

When
April 10, 5:55 PM EST
Where
Northampton County, Bethlehem
Measured
0.75 in hail
Reported by
Public
Coordinates
40.630, -75.380

A thunderstorm dropped nickel size hail in Bethlehem.

Hail, Northampton

When
April 10, 5:55 PM EST
Where
Northampton County, Freemansburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.630, -75.370

A severe thunderstorm dropped penny to quarter size hail in Freemansburg.

Thunderstorm Wind, Montgomery

When
April 10, 6:45 PM EST
Where
Montgomery County, 0.53 mi E of New Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.300, -75.570

A severe thunderstorm knocked down a few trees and wires in New Hanover Township.

Thunderstorm Wind, Montgomery

When
April 10, 7:10 PM EST
Where
Montgomery County, 0.69 mi S of Flourtown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.110, -75.220

A severe thunderstorm knocked down a few trees and wires in Whitemarsh Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446124, 446484, 446483, 446125, 446482, 446126, 446130, 446127, 446128, 446131, 446132.